Pennsylvania, 2004

Cold in Pennsylvania, January 10, 2004

January 10, 2004 · NWS BGM · 7 events in 7 counties and zones

Arctic high pressure over central Ontario province, Canada brought northeast Pennsylvania record cold temperatures with temperatures below zero in most locations. This extreme cold air came in on north winds ahead of the high on the 9th and 10th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Arctic high pressure over central Ontario province, Canada brought northeast Pennsylvania record cold temperatures with temperatures below zero in most locations. This extreme cold air came in on north winds ahead of the high on the 9th and 10th. Record low temperatures were set at several cooperative observer and ASOS airport sites. Low temperatures the morning of the 10th were generally between zero and 15 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 9, 9:10 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 9, 9:10 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 PM EST THU JAN 9 2004

.UPDATE...
FRIGID AIR GRIPPING CNY/NEPA WITH TEMPS FALLING INTO THE CHASM OF
COLD THIS EVENING. HAVE CHASED THE PLUMMET IN HOURLY GRID UPDATES
ALL EVENING. DEWPOINTS SUPPORT EVERYONE GENERALLY 13 TO 20 BELOW
ACROSS NY AND 10 TO 15 BELOW NEPA...SO WILL BE WIDENING THE RANGES
IN FORECAST. MESONET SHOWED SOME LOCALES ACROSS THE NORTH 10 TO 15
BELOW AS OF LATE THIS AFTERNOON AND UCA ALREADY -15...SO OUTLIER
LOWS COULD REACH 25 TO 30 BELOW AND WILL GO WITH THAT FOR SRN TUG
HILL. MAV/MET MOS GUIDANCE BULLETINS ARE NOWHERE NEAR CLOSE ENOUGH
TO MEASURING MAGNITUDE OF ARCTIC AIR...WHILE FWC CLOSER AT SOME
STATIONS. BEST USE FOR ALL THIS GUIDANCE TONIGHT WILL BE FOR
KINDLING. BIG THREE CLIMO STATIONS WILL BREAK RATHER MILD RECORD
LOWS FOR JAN 10...AND LIKELY MULTIPLE TIMES STARTING AT 12:01 AM.
BGM (-6) 1982 SYR (-10) 1994 AND AVP (-2) 1984.  MANY COOP RECORDS
LIKELY TO BE OBLITERATED TOO.

WILL KEEP PARTIAL CLOUDS AND SOME FLURRIES IN COUNTIES DOWN WIND OF
FINGER LAKES AS TEA KETTLING PLUMES NOTED ON SATELLITE...ELSEWHERE
CLEAR.

FORECAST HIGHS ON SATURDAY WILL ALSO BE LOWERED BY SEVERAL DEGREES
AS AIRMASS CHANGES LITTLE. WITH FRIGID START...SOME SPOTS WILL BE
HARD PRESSED TO CRACK ZERO ACROSS NEW YORK...WHILE NEPA WILL BREAK
INTO THE SINGLE DIGITS.

.PREVIOUS SHORT TERM...
CAA CONTS AS SFC HI BLDS SWRD INTO THE REGION. NELY SFC FLOW IS
VITAL FACTOR IN RECORD COLD HERE AT BGM...AND MUCH OF THE FCST AREA.
DAYTIME HI STILL HASN/T RCHD ZERO...AND IT MAY NOT. WITH IDEAL SETUP
AND EVEN COLDER 925 MB TEMPS THAN LAST NGT...WILL GO BLO GUIDANCE
AND INTO THE RECORD COLD RANGE.

TEA KETTLE SNOW SHWRS OFF LAKE ONTARIO AND MAYBE THE FINGER LAKES
BRINGS CHANCE POPS INTO THE WRN ZONES...AND MAY HOLD THE TEMPS UP A
BIT OVER THERE.

VERY LTL MODIFICATION IN THE AIR MASS TMRW AS SFC WIND GO NEARLY
CALM. ETA SHOWS WNW FLOW THRU 850 MB WHICH MAY ALLOW SOME LES OVER
THE AREA...BUT SHRT FETCH AND STILL POWERFUL INV WILL LIMIT
ACTIVITY.

SFC HI DROPS SOUTH AND WAA BEGINS IN EARNEST AS A CLIPPER APRCHS.
LGT SFC WINDS WILL ALLOW THE LOWEST LVLS TO DCPL AND STILL SOME BLO
ZERO TEMPS PSBL. OTR LIMITING FACTOR WILL BE SOME HI LVL CLDS MVG IN
LATE.

SUNDAY WILL FEATURE INCRSG CLDS FLWD BY AFTN SNOW IN THE WRN ZONES.

.LONG TERM (SUN NGT THROUGH FRI)...
A CLIPPER SYSTEM WILL BRING LIGHT ACCUMULATIONS OF SNOW SUN NIGHT
AND MONDAY...ESPECIALLY ACROSS NRN/CENTRAL ZONES. ANOTHER CLIPPER
SYSTEM WILL AFFECT THE AREA TUE/TUE NIGHT. TEMPERATURES WILL
MODERATE AHEAD OF THE CLIPPERS...WITH ARCTIC AIR MOVING IN BEHIND
THEM. NEXT WEDNESDAY/THURSDAY SHOULD BE SIMILAR TO TODAY/SATURDAY...
WITH LOWS BELOW ZERO AND HIGHS ZERO TO 10 ABOVE.

&&

.AVIATION...
VFR CONDITIONS THROUGH SATURDAY WITH LIGHT NORTH WINDS.

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

BREWSTER...UPDATE
MORFORD...SHORT TERM
VAN AUDALL...LONG TERM
Hazardous weather outlook, Jan 9, 6:57 AM EST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 AM EST FRI JAN 9 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-091357-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
657 AM EST FRI JAN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
BITTERLY COLD WIND CHILLS ARE EXPECTED THIS MORNING ACROSS THE
MOHAWK VALLEY...NORTHERN FINGER LAKES AND GREATER SYRACUSE AREA.
WIND CHILLS WILL RANGE FROM 10 TO 20 BELOW IN THESE AREAS. FOR THE
REST OF THE AREA...EXPECTED TEMPERATURES IN THE DIGITS AND BELOW
ZERO WITH WIND CHILLS DOWN TO -14F AT TIMES. THE COLD AIR WILL
REMAIN IN PLACE OVER THE REGION THROUGH TONIGHT WITH MORE SUB-ZERO
TEMPERATURES EXPECTED.

.DAYS TWO THROUGH SEVEN.
FOR SATURDAY...BITTERLY COLD TEMPERATURES WILL CONTINUE WITH A SLOW
MODERATING TREND EXPECTED EARLY NEXT WEEK. BY TUESDAY AND
WEDNESDAY...THERE IS A CHANCE FOR SNOW. BEYOND WEDNESDAY...THERE IS
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NICOSIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bradford

When
January 10, 2:00 AM EST to 8:00 AM EST
Where
Bradford forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lackawanna

When
January 10, 2:00 AM EST to 8:00 AM EST
Where
Lackawanna forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Cold/Wind Chill, Luzerne

When
January 10, 2:00 AM EST to 8:00 AM EST
Where
Luzerne forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pike

When
January 10, 2:00 AM EST to 8:00 AM EST
Where
Pike forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Cold/Wind Chill, Susquehanna

When
January 10, 2:00 AM EST to 8:00 AM EST
Where
Susquehanna forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 10, 2:00 AM EST to 8:00 AM EST
Where
Wayne forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wyoming

When
January 10, 2:00 AM EST to 8:00 AM EST
Where
Wyoming forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382833, 5382834, 5382835, 5382836, 5382837, 5382838, 5382839.